New Mexico, 2017

Damaging Wind in New Mexico, April 17, 2017

April 17, 2017 · NWS ABQ · 1 event in 1 county or zone

A shallow moist airmass over northeastern New Mexico combined with afternoon heating and a upper level jet streak crossing over the area to produce isolated late day thunderstorms. Low level winds surging toward a thunderstorm immediately north of Clayton produced a peak wind gust to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shallow moist airmass over northeastern New Mexico combined with afternoon heating and a upper level jet streak crossing over the area to produce isolated late day thunderstorms. Low level winds surging toward a thunderstorm immediately north of Clayton produced a peak wind gust to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 4:43 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 17, 4:43 PM MST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Mon Apr 17 2017

.AVIATION...
00Z TAF CYCLE
Isold convection or TS will continue the next few hrs across NE
and potentially EC areas but terminal locations are not likely to be
impacted...say TCC. Otherwise...main aviation threat overnight will
be possible low cig dvlpment. Not as excited about that potential
compared to the past few overnights and the models arent either. With
that being said...the threat exists and will be watching ROW and TCC.
The best potential would be at ROW and included a SCT015 placeholder
starting at 12z. Breezes will pick up some Tue aft but not expecting
too strong of a wind.

50

&&

.PREV DISCUSSION...320 PM MDT Mon Apr 17 2017...
.SYNOPSIS...
Low level moisture will retreat eastward tonight and Tuesday but not
before a few showers and storms this evening over the northeast and
east central. Patchy fog may also be found near the Texas border
later tonight. A warmer, drier and windier pattern will dominate
Tuesday and Wednesday with potential for localized critical fire
weather conditions over the northeast and east central. Temperatures
will be around 5 to 15 degrees above average. Another front will
impact the east Thursday, cooling temperatures there, while critical
fire weather conditions could develop in the west. A disturbance
will clip the northeast Friday, sending a reinforcement of cool air
into the plains Saturday and dropping highs 5 to 10 degrees below
average. However, these fronts appear to be relatively dry and
windy.

&&

.DISCUSSION...
Low level moisture which seeped into portions of the middle Rio
Grande Valley overnight mixed out around midday but not before
sparking isolated towering cu. Although LAPS indicates some unstable
air remaining parked over the northeast to east central, cells that
have developed along the east slopes of the Sangre de Cristo mts so
far has been rather puny. The SPC outlook for a potential isolated
strong to severe storm or two remains over the northeast corner for
the rest of the this afternoon and evening. Otherwise, not
anticipating low clouds or fog will return as far west tonight, as
compared to last night, therefore left fog out of the forecast,
although can't rule out some along the TX border. A broad swath of
thicker high clouds traversing the state from west to east tonight
may help diminish the possibility of any low clouds/fog forming.

Dry weather with breezy to windy afternoons and temperatures warming
to 5 to 15 degrees above average will be featured Tuesday through
Wednesday.

Unsettled weather will return for Thursday and into the weekend. The
cold front for Wednesday night/Thursday looks a bit slower and not
as aggressive compared to yesterday's GFS. Cooler air will
overspread the north Friday, as an upper disturbance clips the
northeast. This system is now tracking farther north, so potentially
more of a wind impact along with additional cooling, expected at
this time. In the wake of the disturbance, another front will bring
a reinforcement of cooler air to the east Friday night/Saturday and
again Saturday night/Sunday. Models have backed off on chances for
precipitation Thursday through Saturday, although colder air at 700
mb is now forecast to be more widespread over the northeast and
along the east slopes of the Sangre de Cristo to the Sandia
mountains.  Another but weaker disturbance could pass over northern
NM next Monday, triggering a few showers or storms.

&&

.FIRE WEATHER...

Winds will trend stronger Tuesday and Wednesday as an upper level
trough passes north of New Mexico causing winds aloft to strengthen
and a surface lee trough to develop. Breezy conditions and low
humidities will result in locally critical fire weather conditions
near Gallup and across a larger portion of the northeast Tuesday.
However, coverage of critical conditions still looks a bit too
limited across the northeast plains to issue a fire weather
headline, especially with observed fire danger in the moderate
category. Locally critical fire weather conditions will then favor
the area from Clines Corners and Las Vegas to the Caprock on
Wednesday afternoon, which will again be too localized for a fire
weather headline. Haines mainly in the 5 to 6 range is expected
Tuesday, then in the 4 to 6 range Wednesday. High temperatures will
also be well above normal both days.

In the wake of the upper level trough a gusty back door cold front
will dive southward through the eastern plains on Wednesday night.
This front is forecast to increase humidities above critical
thresholds across the eastern plains and northeast highlands for
Thursday. However, very dry conditions will persist elsewhere.
Another upper level trough will pass eastward over the NM/CO border
late Thursday through Friday, forming a closed upper level low
pressure system in the lee of the Colorado Rockies on Friday. Winds
will strengthen ahead of this system across central and western
areas on Thursday, with a risk of some fairly widespread critical
fire weather conditions across western areas Thursday afternoon. A
broad area of super Haines is also expected in the Rio Grande Valley
and along the east slopes of the West Central Highlands Thursday
afternoon. With widespread Haines of 6 along and west of the central
mountain chain, Thursday looks like the best chance for a fire
weather headline this week mainly along and west of the continental
divide. Winds will then strengthen further in many places on Friday
as the the polar jet stream rounds the base of Colorado's upper
level low. However, a surface cold front will drop into northern
areas that day causing humidities to come up from the North Central
Mountains eastward. Elsewhere humidities will drop to critical
thresholds again Friday afternoon, but Haines in the 3 to 5 range
and temperatures varying from around 3 degrees above normal to 4
degrees below normal should preclude the need for a fire weather
headline. Locations along and east of the northern mountains will
have a chance for showers and thunderstorms late Thursday through
Friday. Then, there will be a chance of snow showers in the northern
mountains Friday night as moisture wraps around the exiting upper
low. Snow accumulation is not expected to be significant.

A secondary perturbation dropping out of the north could cause some
showers to linger in the northern mountains Saturday, but overall
the weather will be drier with calmer winds. An exception may occur
along the eastern border where breezy north winds may linger due to
a back door cold front on Saturday.

A ridge of high pressure will cross Sunday allowing temperatures to
rebound and winds to settle down across the east.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 17, 2:55 AM MST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Mon Apr 17 2017

NMZ501>540-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Mon Apr 17 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible in northeastern New Mexico this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds are expected on Wednesday with dry conditions.
A few hours of critical fire weather conditions will be possible
across much of eastern New Mexico Wednesday afternoon due to the
strong winds and low relative humidity. Thunderstorms will likely
develop across the northern Sangre de Cristo mountains Thursday
afternoon, spreading east to the northeast highlands and plains
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Apr 17, 6:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
701 PM MDT MON APR 17 2017

NMZ530-180145-
Union County-
701 PM MDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
745 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Clayton Lake State Park, or 18 miles north of Clayton,
moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seneca and Moses.

&&

LAT...LON 3663 10335 3678 10337 3687 10300 3662 10300
TIME...MOT...LOC 0101Z 262DEG 18KT 3671 10327

50

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 17, 6:40 PM MST to 6:57 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680606.